Arizona, 2004Flash Flood in Arizona, July 16, 2004
July 16, 2004 · NWS TWC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 16, 2:15 AM MST, 45 minutes earlier.
Area forecast discussion, Jul 16, 2:15 AM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 AM MST FRI JUL 16 2004
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER COLORADO WILL KEEP A
MOIST EAST TO SOUTHEAST FLOW INTO ARIZONA THIS WEEK. THE RISK OF
THUNDERSTORMS SHOULD DECREASE SOMEWHAT OVER THE WEEKEND AS THE UPPER
HIGH MOVES SOUTH AND CUTS OFF SOME OF THE MOISTURE SUPPLY.
&&
.DISCUSSION...STILL LOOKING AT SOME THUNDERSTORM ACTIVITY EARLY THIS
MORNING AS STORMS MOVING WEST OUT OF COCHISE COUNTY MERGED WITH ONES
TRACKING NORTH OUT OF SONORA MEXICO. THIS MERGING OF STORMS HAD
RESULTED IN VERY HEAVY RAINFALL ACROSS SERN SANTA CRUZ COUNTY AFTER
MIDNIGHT. THE HEAVIEST RAIN FELL OVER GENERALLY OPEN COUNTRY IN THE
PATAGONIA MOUNTAINS EAST OF POPULATED AREAS SUCH AS RIO RICO AND
NOGALES. HOWEVER...FOLKS AROUND THE TOWN OF PATAGONIA LIKELY
EXPERIENCED SOME HEAVY RAIN. EXPECT THIS ACTIVITY TO DIMINISH BY
DAYLIGHT. OVERALL PATTERN WILL BE THE SAME AGAIN TODAY WITH THE
CENTER OF HIGH PRESSURE ALOFT DRIFTING AROUND THE FOUR CONCERNS
AREA. MODELS CONTINUED TO SHOW THE CENTER OF THE HIGH SHIFTING SOUTH
TO OVER SRN OR SWRN NEW MEXICO BY MONDAY. THIS SHOULD LEAD TO A
GRADUAL DECREASE IN OUR CHANCES OF THUNDERSTORMS ALONG WITH HIGH
TEMPERATURES WARMING UP TO ABOVE NORMAL READINGS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 15, 11:56 AM MST, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1156 AM MST THU JUL 15 2004
AZZ019-029>035-160700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1156 AM MST THU JUL 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY
SYNOPSIS...THERE IS A HIGHER RISK OF SEVERE DOWNBURST WINDS WITH
LOCALIZED HEAVY RAIN TO THE EAST OF TUCSON TODAY...WITH AN HIGHER
RISK OF MORE WIDESPREAD VERY HEAVY RAINFALL WEST OF TUCSON.
DISCUSSION...A WEAK UPPER LEVEL DISTURBANCE...WHICH ORIGINATED FROM
SOUTHERN OKLAHOMA LAST NIGHT...WILL CONTINUE TO ROTATE EAST THROUGH
SOUTH CENTRAL NEW MEXICO ALONG THE BASE OF THE UPPER RIDGE TODAY...
AND EVENTUALLY WILL PUSH INTO THE FAR SOUTHEAST CORNER OF ARIZONA
LATER THIS AFTERNOON. THIS DISTURBANCE WILL ACT AS A TRIGGERING
MECHANISM FOR THUNDERSTORM INITIATION THIS AFTERNOON. IN ADDITION...
BOTH THE MID AND UPPER LEVEL HIGH CENTERS LOCATED OVER COLORADO THIS
MORNING WILL SHIFT SOUTHEAST TOWARDS THE TEXAS PANHANDLE. THIS WILL
ALLOW THE FLOW ALOFT TO BECOME DIFFLUENT...THUS ALSO AIDING
CONVECTIVE INITIATION. THIS DIFFLUENT AREA WILL PUSH INTO THE FAR
SOUTHEAST CORNER OF ARIZONA BY LATE THIS AFTERNOON...AND THEN WILL
SHIFT NORTHWEST INTO CENTRAL ARIZONA BY LATE THIS EVENING.
THE GOES-10 PRECIPITABLE WATER IMAGERY AND SURFACE OBSERVATIONS
INDICATED THAT LOCATIONS WEST OF TUCSON REMAIN VERY MOIST IN THE LOW
LEVELS...WITH AREAS EAST OF TUCSON BEGINNING TO SEE SOME DRYING
COMING IN FROM THE EAST. GIVEN THIS...THERE IS A HIGHER RISK OF
SEVERE DOWNBURST WINDS WITH LOCALIZED VERY HEAVY RAIN TO THE EAST OF
TUCSON TODAY...WITH AN HIGHER RISK OF MORE WIDESPREAD VERY HEAVY
RAINFALL WEST OF TUCSON. THUNDERSTORM ACTIVITY WILL BEGIN LATER THIS
AFTERNOON IN THE EASTERN MOUNTAINS...PUSH INTO THE VALLEYS BY LATE
AFTERNOON AND THEN PUSH WEST INTO THE LOWER DESERTS BY EARLY THIS
EVENING. STORM MOTION WILL BE TO THE WEST NORTHWEST AT 15 MPH TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORM ACTIVITY ACROSS SOUTHEAST ARIZONA WILL SLOWLY DECREASE
THIS WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH CENTER MOVES
FURTHER SOUTH...CUTTING OFF THE MOISTURE SUPPLY FROM THE SOUTH AND
SOUTHEAST. HOWEVER...ENOUGH MOISTURE WILL STILL REMAIN IN PLACE FOR
ISOLATED TO SCATTERED THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Santa Cruz
- When
- July 16, 3:00 AM MST to 5:00 AM MST
- Where
- Santa Cruz County, Nogales
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.526, -110.847 (the zone’s center; the record gives no point)
Law enforcement reported that a vehicle was stuck in the Nogales wash. The vehicle became stuck when the driver tried to cross a roadway that was flooded by the wash.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Indiana, July 16 to 17, 2004$767,000 · 4 events
- Flash Flooding and Hail in Colorado, July 16, 2004$500,000 · 1.25 in hail · 8 events
- Tornado and Flash Flooding in Missouri, July 16, 2004$233,000 · F0 · 22 events
- Flash Flood in Utah, July 16, 2004$400,000 · 1 event
- Tornado and Hail in Wisconsin, July 16, 2004$77,000 · F0 · 24 events
- Flash Flood and Hail in Mississippi, July 16, 2004$68,000 · 65 kt wind · 19 events
- Hail and Damaging Winds in Iowa, July 16, 2004$23,000 · 57 kt wind · 7 events
- High Surf in Hawaii, July 16 to 17, 20041 injured · 6 events
- Hail and Damaging Winds in Illinois, July 16, 2004$13,000 · 57 kt wind · 3 events
- Hail and Damaging Wind in New Mexico, July 16, 20041 in hail · 3 events
- Flash Flooding in Illinois, July 16 to 17, 2004$2,000 · 2 events
- Hail and Damaging Wind in Florida, July 16, 200461 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415769.